Patient education is a huge part of the nurse’s job and usually this involves providing information and instructions regarding new medications, procedures or treatments.
Next time you assess a patient and discover they have dentures, don’t just skim over this. Stop and question them about how well they fit, the type of adhesive they use, how much they use and whether they have experienced any symptoms of neuropathy since using denture adhesive creams. In a recent interview with Eric Chaffin, Esq. of Bernstein Liebhard LLP, I discovered a little known fact about the risks of denture adhesive creams and consumer injuries.
Most denture adhesive creams contain zinc. Overuse of these products is known to cause zinc poisoning. When dentures don’t fit correctly, consumers are likely to try to fix the problem by using more than the standard amount of adhesive. They may have been instructed to do so by dentists who don’t know of the risks associated with overuse of denture creams.
There are currently lawsuits being brought against the makers of denture cream such as Fixodent and Poligrip for not educating health professionals and consumers about this risk.
Researchers at the University of Texas Southwestern Medical center in Dallas, linked patients who had symptoms of neuropathy, copper depletion, and zinc toxicity to the use of denture adhesive creams. Those who used the products in large amounts had more acute symptoms.
Symptoms of neuropathy can include a numbness, unexplained pain and/or diminished use or loss of function in the extremities. Poor balance and ataxia can also be related to neuropathy. Lethargy or unexplained fatigue can also be related to zinc poisoning. These symptoms can become permanent, debilitating or even fatal if the cause is not addressed and eliminated.
The body requires small amounts of the mineral zinc to maintain a healthy and balanced diet. Zinc containing enzymes help to regulate growth, aid in digestion and promote fertility. It is also needed for nucleic acid synthesis for new cell development such as in the bone marrow, immune cells and in the lining of the intestines. In large amount, zinc becomes toxic and depletes copper and iron from the system.
In educating patients, nurses should alert patients and their families to the risks associated with denture creams.
Many consumers have filed denture cream lawsuits because of the effects of zinc poisoning and the fact that the manufacturers have not alerted the public to this risk. Patients who have been injured by over using denture cream adhesives containing zinc, can consult a denture cream lawyer to consult about their rights.